Kentucky, 2016

Flash Flooding and Damaging Wind in Kentucky, July 28 to 29, 2016

July 28 to 29, 2016 · NWS LMK · 6 events in 5 counties and zones

A continuation of the very warm and moist air mass across the region brought more slow moving thunderstorms to the central Kentucky during the afternoon hours July 27 through 29. Many of the storms resulted in intense rainfall rates and some brought localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A continuation of the very warm and moist air mass across the region brought more slow moving thunderstorms to the central Kentucky during the afternoon hours July 27 through 29. Many of the storms resulted in intense rainfall rates and some brought localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 28, 12:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 28, 12:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
139 AM EDT THU JUL 28 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday Night)...
Issued at 310 PM EDT Wed Jul 27 2016

Earlier convection that dropped around 3 inches of rain in parts of
Ohio County this morning has left behind boundaries across central
Kentucky. These boundaries are serving as a focus for isolated to
scattered convection for the remainder of this afternoon, with
torrential rainfall and localized flooding as the main threat. Heat
of the afternoon will also provide just enough instability that
locally gusty winds are also possible, but expect most if not all
convection to remain sub-severe.

While some of the convection will die down this evning with the loss
of heating, the better moisture feed over the Pennyrile region will
likely keep storms going.  After midnight, expect precip to spread
northeast, warranting likely POPs across most of the area by
daybreak. The upper trofiness will hold strong Thursday and Thursday
night, and with the very moist air mass still in place, as well as
the nearly stationary boundary parallel to the flow aloft, we'll
have repeated showers and thunderstorms. Not necessarily expecting
an all-day rain, but will see enough intervals of moderate to heavy
rain to support likely/categorical POPs. High precipitation
efficiency will result in locally very intense rainfall rates at
time, with 2-3 inches in an hour or two not out of the question.
Localized flash flooding is a good enough bet to warrant a Flash
Flood Watch late tonight through Thursday night, generally along and
south of the Western Kentucky and Bluegrass Parkways. Localized
flooding is still a possibility anywhere in the CWA, but the
probabilities do diminish as you head north. Widespread QPF through
Friday is 2-3 inches in the watch area, with lesser amounts to the
north.

.LONG TERM (Friday through Wednesday)...
Issued at 320 PM EDT Wed Jul 27 2016

High chance/low likely POPs will continue into Friday as the broad
upper trof remains in control for most of the eastern CONUS. Will
continue with warm and humid conditions and scattered, mostly
diurnal convection for much of the weekend.  By Sunday/Monday, the
trof axis shifts just far enough to the east to get rid of some of
the deeper moisture, resulting in more isolated POPs as we head into
next week. Western CONUS ridge tries to build into the Ohio Valley
heading into the middle of the work week, but can't really take out
POPs or push temps too high given the difficulty in amplifying the
pattern this season. No day looks like a washout, but it's also
difficult to zero in on any dry day. Temps will run near seasonal
normals by day, and a bit above by night.

&&

.AVIATION (06Z TAF Update)...
- KSDF 272333
WRKAVN

Issued at 135 AM EDT Thu Jul 28 2016

Have showers with embedded thunder areawide this hour and this
pattern likely will not change through daybreak. Cigs should lower
with the added moisture and expect some IFR conditions by late
morning. Ceiling guidance has come in lower this go around, thus
addes in those conditions through at least 18Z. Decided to switch
over toe VCSH for the sites after daybreak. LAV statistical guidance
has much lower pops for lightning. Cannot rule out some embedded
thunder, but think it will be mainly a rain event. Winds will be
light and variable, with a general southwest component.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through Friday morning for KYZ026>043-045>049-
     053>057-061>067-070>078-081-082.

IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RJS
Hazardous weather outlook, Jul 28, 12:31 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 AM EDT THU JUL 28 2016

KYZ026>043-045>049-053>057-061>067-070>078-081-082-290545-
OHIO-GRAYSON-HARDIN-BULLITT-JEFFERSON-OLDHAM-TRIMBLE-HENRY-SHELBY-
FRANKLIN-SCOTT-HARRISON-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-
NICHOLAS-NELSON-WASHINGTON-MERCER-JESSAMINE-CLARK-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
131 AM EDT THU JUL 28 2016 /1231 AM CDT THU JUL 28 2016/

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS CENTRAL
KENTUCKY OVERNIGHT. THE MAIN THREAT WILL BE TORRENTIAL
RAINFALL...WHICH WILL RESULT IN LOCALIZED FLASH FLOODING. ANY
STORM WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE WORK
WEEK AS A STATIONARY FRONT LINGERS ACROSS THE REGION. THE STRONGER
STORMS WILL PRODUCE TORRENTIAL RAINFALL...RESULTING IN LOCALIZED
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE IN SOME OF THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING.

INZ076>079-083-084-089>092-KYZ023>025-290545-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...BRANDENBURG
131 AM EDT THU JUL 28 2016 /1231 AM CDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF THE OHIO
RIVER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY AS A
STATIONARY FRONT LINGERS ACROSS THE REGION. ANY STORM WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND GUSTY WINDS. AREAS
THAT SEE REPEATED EPISODES OF RAINFALL MAY EXPERIENCE LOCALIZED
FLOODING LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING.

KD

In the hours before

Special weather statement, Jul 27, 9:32 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1032 PM EDT WED JUL 27 2016

KYZ042-043-280300-
BOURBON-NICHOLAS-
1032 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS AND
SOUTHEASTERN BOURBON COUNTIES...

AT 1032 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SIDEVIEW...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLUM...EAST UNION AND BUNKER HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3817 8400 3815 8404 3811 8408 3812 8409
      3825 8401 3823 8394
TIME...MOT...LOC 0232Z 230DEG 12KT 3814 8402

KJD
Special weather statement, Jul 27, 9:45 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM EDT WED JUL 27 2016

KYZ043-280315-
NICHOLAS-
1045 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NICHOLAS COUNTY...

AT 1045 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHARPSBURG...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT VALLEY...EAST UNION...MYERS...MOOREFIELD...
WESTON AND SPROUT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3830 8385 3822 8394 3826 8404 3842 8395
      3838 8392 3836 8392 3836 8389 3835 8390
      3836 8387 3835 8387 3835 8386 3833 8386
      3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 0245Z 219DEG 18KT 3824 8396

KJD
Special weather statement, Jul 27, 11:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 AM EDT THU JUL 28 2016

KYZ034-035-039-280445-
FRANKLIN-SHELBY-ANDERSON-
1203 AM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN...SHELBY AND
NORTH CENTRAL ANDERSON COUNTIES...

AT 1202 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF SHELBYVILLE...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKFORT...SHELBYVILLE...BRYANT...HATTON...CHESTNUT GROVE...
HARRISONVILLE...BON AIR HILLS...JETT...BIG EDDY AND AVENSTOKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3835 8519 3820 8475 3817 8480 3814 8486
      3812 8486 3801 8501 3815 8537 3836 8525
TIME...MOT...LOC 0402Z 233DEG 7KT 3813 8513

RJS
Special weather statement, Jul 27, 11:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 PM CDT WED JUL 27 2016

KYZ061-070-280530-
BUTLER-LOGAN-
1150 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT LOGAN AND
SOUTHWESTERN BUTLER COUNTIES...

AT 1150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... MOVING NORTHEAST AT 20 MPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...ANDERSON...LEWISBURG...LICKSKILLET...EPLEYS...SPA...
COOPERSTOWN...QUALITY...HUNTSVILLE AND JERICO.

TO REPORT FLOODED ROADWAYS...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3700 8706 3706 8704 3707 8694 3709 8690
      3710 8690 3711 8689 3714 8693 3718 8692
      3718 8689 3719 8691 3720 8690 3712 8663
      3664 8691 3664 8706
TIME...MOT...LOC 0450Z 202DEG 19KT 3686 8699

RJS

The radar

The Louisville radar (KLVX), 51 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 28, 2:00 AM EST
Where
Nelson County, 0.54 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -85.370

Local law enforcement reported a large tree down across Kentucky Highway 48.

Flash Flood, Franklin

When
July 28, 4:17 AM EST
Where
Franklin County, 2.07 mi S of Flag Fork to 1.88 mi S of Flag Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.290, -84.950

Local law enforcement reported Bald Knob Road and Lebanon Road closed due to high water.

Flash Flood, Franklin

When
July 28, 4:17 AM EST
Where
Franklin County, 2.57 mi WNW of Benson to 1.46 mi NW of Benson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.220, -84.990

Local law enforcement reported high water over Devils Hollow Road on the way toward Bagdad.

Flash Flood, Scott

When
July 28, 4:26 AM EST
Where
Scott County, 1.63 mi W of Rogers Gap to 1.2 mi W of Rogers Gap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -84.560

Local law enforcement reported high water on Rogers Gap Road near Highway 25.

Flash Flood, Clark

When
July 28, 10:24 AM EST
Where
Clark County, 2.81 mi ESE of Winchester to 2.03 mi W of Pilot View
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.970, -84.130

A trained spotter reported flash flooding and impassable roads on Old Ruckerville Road.

Flash Flood, Madison

When
July 29, 6:44 PM EST
Where
Madison County, 2.14 mi SSE of Million to 1.01 mi SSE of Million
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.750, -84.370

The local fire department reported flash flooding on Crutcher Pike and a possible water rescue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642111, 642105, 642210, 642106, 642107, 642109.